Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 6:26 PM CDT for Grundy County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 6:26 PM CDT (23:26 UTC)
- Expired
- Apr 20, 2004, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Grundy County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:52 PM CDT | TORNADO | 5 Ne Seneca, IL | 2 TORNADOS NEAR STATE HWY 52. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 202326
TORLOT
ILC063-210000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
625 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
GRUNDY COUNTY IN NORTHEAST ILLINOIS
* UNTIL 700 PM CDT
* AT 625 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
THUNDERSTORM NEAR 9 MILES WEST OF KINSMAN...MOVING NORTHEAST AT 35
MPH.
* THE STORM WILL BE NEAR...
MORRIS AROUND 655 PM CDT.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.
LAT...LON 4124 8844 4115 8859 4140 8860 4146 8850
4146 8826 4133 8826
$$
BRUMER
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 4:00 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS MAY SPREAD NORTHEAST INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT A COLD FRONT PUSHES EAST ACROSS THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE ACCOMPANIED BY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:33 PM CDT | Tornado Warning | LOT | LaSalle | 42 min |
| Apr 20, 6:04 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 56 min |
| Apr 20, 6:11 PM CDT | Tornado Warning | LOT | LaSalle | 34 min |
| Apr 20, 6:37 PM CDT | Tornado Warning | LOT | Ford, Iroquois, Livingston | 38 min |
| Apr 20, 6:43 PM CDT | Tornado Warning | LOT | Kendall, LaSalle | 32 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.